Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 36, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 14, 2018, 1:13 PM CDT for Lee County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2018, 1:13 PM CDT (18:13 UTC)
- Expired
- Aug 14, 2018, 4:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lee County, AL
The radar
The Maxwell AFB radar (KMXX), 23 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 1:15 PM CDT | FLASH FLOOD | 1 Wnw Robert G. Pitts A, AL | LEE COUNTY EMA REPORTING WATER COVERING ROADWAY AT INTERSECTION OF UNIVERSITY DR AND OPELIKA RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073
WGUS54 KBMX 141813
FFWBMX
ALC081-142115-
/O.NEW.KBMX.FF.W.0036.180814T1813Z-180814T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
113 PM CDT TUE AUG 14 2018
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Western Lee County in east central Alabama...
* Until 415 PM CDT.
* At 113 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Auburn, Opelika, Notasulga, Beauregard, Auburn University,
Loachapoka, Robert G. Pitts Airport, Chewacla State Park and
Roxana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3247 8535 3248 8544 3250 8544 3250 8549
3257 8566 3258 8566 3258 8569 3265 8570
3270 8569 3270 8568 3271 8568 3271 8562
3267 8550 3261 8530
$$
56What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 12:33 PM CDT, 40 minutes earlier.
Area forecast discussion, Aug 14, 12:33 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1233 PM CDT Tue Aug 14 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and tonight. The frontal boundary that was across the southern portions of the area is slowly lifting northward now as a warm front. Showers and storms will be mainly along and south of this boundary, with generally scattered coverage through the evening. This will be a little more north and west from yesterday since the boundary has lifted some. There could be a few stronger storms during the peak heating of the day with winds and small hail possible. Flow will also be weak so any storms that develop will need to be monitored for training and localized flooding, especially in the southeast, where the best moisture will be in place. Most activity should dissipate between 10 pm and 12 am tonight, with patchy fog once again developing. 16 .LONG TERM... Wednesday through Monday. The upper-level pattern will become more progressive by Wednesday. The upper lows currently over the northeastern CONUS and Central Plains will have opened up into open waves, and moved into the Atlantic and Midwest, respectively. A shear axis will extend southward from the latter deamplifying wave over the Midwest, into the Lower Mississippi Valley. Precipitation associated with this should remain west of the forecast area Wednesday, with weak height rises located over Central Alabama. Very dry air at 700 mb will partially mix down to the surface and should suppress diurnal convection across the northern two thirds of the area, while isolated to scattered activity will be possible in the far southern counties near the old frontal boundary. The lack of convection and lower dew points mixing down will allow highs to reach the mid 90s in many locations. The mid/upper-level shear axis will continue to weaken Thursday as it moves towards the MS/AL border, as a pair of subtropical ridges strengthen over Texas and the Atlantic. The atmospheric column will be in the process of moistening, however there will still be a southwest to northeast oriented wedge of dry mid-level air over the area. This is where a relative minimum in diurnal convection may be, between one favored area in the far northwest near the shear axis, and another favored area in the far southeast near an enhancement in low-level onshore flow. Future updates may be able to lower PoPs a bit more between these two areas as they become more defined. A return to a wetter pattern is expected on Friday through the weekend as a shortwave in northwest flow aloft digs into the Mid- Mississippi Valley Friday and pushes eastward through the Ohio Valley on Saturday with an associated surface low. Cyclonic/slightly enhanced flow aloft to the south of this feature in a weakness in the subtropical ridge combined with PWATs increasing to 2 inches will result in above normal coverage of convection. The unsettled pattern looks to continue into early next week as another shortwave moves through the central CONUS. 32/Davis && .AVIATION... 18Z TAF Discussion. VFR will be the dominate category thru the period. Diurnal convection will develop along the back side of an upper trof axis that is located across east Alabama. Isolated to scattered TSRA near and south of the trof will likely impact KMGM and KTOI thru 00z. The activity will quickly diminish in areal coverage and intensity after 00z. Models indicate a surge of low level moisture across south Alabama after 09z, and included low cigs at KTOI. 58/rose && .FIRE WEATHER... Daily scattered showers and storms are expected through the next several days. Morning fog and low clouds will be possible in locations that receive afternoon and evening rainfall. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 94 70 92 71 / 10 10 10 30 30 Anniston 68 94 71 93 71 / 20 10 10 30 20 Birmingham 73 95 74 93 73 / 10 10 10 30 30 Tuscaloosa 73 96 73 94 73 / 10 10 10 30 20 Calera 71 93 71 91 71 / 10 10 10 30 20 Auburn 70 92 71 90 71 / 30 20 10 40 20 Montgomery 71 95 73 92 73 / 20 20 10 40 20 Troy 70 93 72 91 73 / 30 30 20 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 14, 4:01 AM CDT, 9 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 401 AM CDT Tue Aug 14 2018 ALZ011>015-017>050-151215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 401 AM CDT Tue Aug 14 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 14, 11:57 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1157 AM CDT TUE AUG 14 2018
ALZ047-141730-
Lee AL-
1157 AM CDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEE COUNTY UNTIL 1230 PM
CDT...
At 1157 AM CDT, Doppler radar was tracking a strong thunderstorm near
Opelika, moving southeast at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Auburn, Opelika, Beauregard, Griffen Mill, Auburn University and
Robert G. Pitts Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3255 8518 3246 8544 3250 8544 3250 8545
3265 8551 3271 8534
TIME...MOT...LOC 1657Z 330DEG 7KT 3260 8539
05Special weather statement, Aug 14, 12:16 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1216 PM CDT TUE AUG 14 2018
ALZ037-047-141745-
Lee AL-Tallapoosa AL-
1216 PM CDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE AND EAST CENTRAL
TALLAPOOSA COUNTIES UNTIL 1245 PM CDT...
At 1216 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Opelika to 6 miles southeast of Still
Waters Resort. Movement was southeast at 5 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Auburn, Opelika, Waverly, Roxana and Mount Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3262 8524 3264 8574 3274 8577 3274 8559
3273 8559 3274 8557 3273 8557 3273 8536
TIME...MOT...LOC 1716Z 321DEG 5KT 3268 8540 3270 8572
05Special weather statement, Aug 14, 12:29 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1229 PM CDT TUE AUG 14 2018
ALZ037-038-045-047-141800-
Lee AL-Tallapoosa AL-Macon AL-Chambers AL-
1229 PM CDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR LEE...NORTHEASTERN MACON...
SOUTHEASTERN TALLAPOOSA AND SOUTHWESTERN CHAMBERS COUNTIES UNTIL 100
PM CDT...
At 1228 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Auburn to Griffen Mill. Movement was
southeast at 5 mph.
Additional strong thunderstorms were continuing to intensify near
Oak Bowery in Southwest Chambers County and near Roxana in northwest
Lee County. These storms are also moving southeast around 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Auburn, Opelika, Camp Hill, Notasulga, Waverly, Chambers County Lake,
Liberty City, Auburn University, Tuskegee National Forest,
Beauregard, Sturkie, Oak Bowery, Griffen Mill, West Chambers,
Southern Lake Martin, Loachapoka, Robert G. Pitts Airport, I 85 Rest
Area, Blue Creek Marina and Chewacla State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3247 8517 3247 8533 3244 8533 3252 8577
3279 8581 3287 8537
TIME...MOT...LOC 1728Z 327DEG 6KT 3256 8544 3253 8528
05Special weather statement, Aug 14, 12:57 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1257 PM CDT TUE AUG 14 2018
ALZ037-038-045-047-048-141830-
Lee AL-Tallapoosa AL-Macon AL-Russell AL-Chambers AL-
1257 PM CDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR LEE...NORTHEASTERN MACON...
SOUTHEASTERN TALLAPOOSA...SOUTHERN CHAMBERS AND NORTHWESTERN RUSSELL
COUNTIES UNTIL 130 PM CDT...
At 1256 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Liberty City to near Beauregard to near
Griffen Mill. Movement was southeast at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Auburn, Opelika, Camp Hill, Notasulga, Waverly, Cusseta, Beans Mill,
Auburn University, Tuskegee National Forest, Beauregard, Sturkie,
Bleecker, Liberty City, Oak Bowery, Society Hill, Griffen Mill, Still
Waters Resort, Beulah, Huguley and Eastern Lake Martin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3251 8577 3240 8544 3237 8510 3282 8521
3280 8585
TIME...MOT...LOC 1756Z 324DEG 8KT 3262 8575 3251 8540 3249 8522
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:10 PM CDT | Areal Flood Advisory | BMX | Pike | 2 hr |
| Aug 13, 8:59 PM CDT | Areal Flood Advisory | BMX | Barbour | 2 hr |
| Aug 14, 11:57 AM CDT | Special Weather Statement | BMX | Lee | 33 min |
| Aug 14, 12:16 PM CDT | Special Weather Statement | BMX | Lee | 29 min |
| Aug 14, 12:28 PM CDT | Areal Flood Advisory | BMX | Chambers, Lee, Tallapoosa | 3 hr |
| Aug 14, 12:29 PM CDT | Special Weather Statement | BMX | Lee | 31 min |
| Aug 14, 12:57 PM CDT | Special Weather Statement | BMX | Lee | 33 min |
| Aug 14, 1:50 PM CDT | Special Weather Statement | BMX | Elmore | 25 min |
| Aug 14, 2:00 PM CDT | Special Weather Statement | BMX | Macon | 30 min |
| Aug 14, 2:13 PM CDT | Special Weather Statement | BMX | Elmore | 32 min |
| Aug 14, 2:53 PM CDT | Special Weather Statement | BMX | Autauga | 37 min |
| Aug 14, 2:56 PM CDT | Areal Flood Advisory | BMX | Bullock, Elmore, Montgomery | 3 hr |
| Aug 14, 3:12 PM CDT | Areal Flood Advisory | BMX | Autauga, Elmore, Lowndes, Montgomery | 3 hr |
| Aug 14, 3:47 PM CDT | Special Weather Statement | BMX | Barbour | 28 min |
| Aug 14, 4:31 PM CDT | Special Weather Statement | BMX | Dallas | 29 min |
| Aug 14, 5:22 PM CDT | Special Weather Statement | BMX | Perry | 38 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.